One month ago, I resumed my once-a-week injections of estradiol, which is the proper name for what we commonly lump with estrogen. I had ceased injections in February. As a result, my estrogen and testosterone both were very low and, as it turned out, too low.
In May, I began to experience hot flashes, which grew to an every day occurrence, as often as half-a-dozen times a day and at predictable times. Then, by late summer my leg muscles were adversely affected, and they continually worsened.
I was tremendously concerned that resuming the taking of estradiol would upset the balance I had achieved, in which my gender dysphoria disappeared. But, while I could have put up with the hot flashes for however long they would have continued, I could not live with my leg muscles as they were. I struggled with my running, my muscles were so sore and my joints stiff. I could barely run five miles, and my pace slowed to what I used to be able to do when walking fast. When I got up in the morning, I could barely move at first.
I resumed the estradiol a month ago, on November 10. As of this past Sunday, I’ve now injected five times. This month brought significant indications that my estrogen has increased.
After two weeks, I noticed the hot flashes to be almost completely gone. It was a huge surprise that this happened so quickly. I found myself saying, “Hey, you’ve not had a hot flash, today. And did you have any, yesterday? Woo hoo!” The few times I have felt one come on, it has been minor, perhaps ten percent of what they were. Whew!
In the third week, two signs came which I expected. My breasts grew tender and my sex drive increased. I expected them because I’ve restarted hormone therapy so many times, and those two areas are always affected, yet they arrived surprisingly soon. It’s as if my body now expects this, so it reacts quickly, with a hearty here we go, again!
With the developments of the second and third weeks, I was hopeful that my doctor’s suggestion might prove on the mark, that I could see muscle improvement by the fourth week. Last Friday, we finally had blue skies, and the temperature rose above freezing. I went running for the first time in thirty-five days.
Having been off so long, I didn’t want to overdo it. I went 3.33 miles, of which I ran two. If I had not experienced the muscles troubles, I would have recognized nothing out of the ordinary. Every bit of out-of-shape feeling I had, and the soreness afterward, was typical and to be expected. Whew!
I ran again on Sunday. I felt great, so I increased it to 3.9 miles, of which I ran three. I felt good. I’m writing this Monday morning. I intend to run, this afternoon.
Now, to the biggest issue. How am I feeling about who I am, as in my gender identity? Has this increasing of my estrogen reintroduced feminine feelings?
I am elated to report that I continue to feel completely male. I have noted nothing, whatsoever, to warn me that gender dysphoria might be returning. Whew, whew, whew!
It’s early, and I have learned how turbulent this can be in me, so I am not pronouncing myself as being past any concern. Yet, I am pleased to report that soon after I restarted the injections I have possessed an insistence—almost a stubborn resolve—that gender dysphoria will not be returning, that it is a thing of the past for me.
I was hoping that this December would have me for the first time passing 1,000 miles of jogging and fast walking in one year. I had no surgeries on the schedule, as last year, and I just missed 1,000 miles in 2017. But, rats, the muscle thing rose up and bit me, and I will not make 1,000 this year.
I am using December to get myself back up to speed. I intend to hit the ground running in 2019.
Watch out, 1,000 miles. I will be gunning for you!